Wyoming, 2020

Damaging Winds in Wyoming, June 7, 2020

June 7, 2020 · NWS RIW · 2 events in 2 counties and zones

Thunderstorms developed ahead of a shortwave and a couple became severe. Wind gusts of over 58 mph were recorded in Fremont and Natrona Counties, with the strongest wind gust of 67 mph at Red Canyon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Thunderstorms developed ahead of a shortwave and a couple became severe. Wind gusts of over 58 mph were recorded in Fremont and Natrona Counties, with the strongest wind gust of 67 mph at Red Canyon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 7, 12:53 PM MST, 43 minutes earlier.

Area forecast discussion, Jun 7, 12:53 PM MST, 43 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
153 PM MDT Sun Jun 7 2020

.SHORT TERM...Rest of Today through Monday Night
Issued at 153 PM MDT Sun Jun 7 2020

The prominent circulation now appears to be over the Nevada/Oregon
border. This low will track to central Idaho tonight and then just
to the north of Yellowstone National Park by Monday morning. This
weather system and all its components will make for an active
couple of days weather wise with varied weather phenomena. A batch
of PVA riding toward the northeast around the broad circulation
around the low will track across the CWA during the balance of
the day today. There is already a line of showers and
thunderstorms that has been occurring in the far west and
southwest along with snow in the mountains above 9000 feet.
Kemmerer around 7000 feet has had snow as well. Thunderstorms are
already becoming strong in northeast Utah. At the time of this
writing, it has already been snowing and accumulating at Togwotee
Lodge as colder has seeped in behind yesterday's lead shortwave
with colder air on the way. These showers and afternoon
thunderstorms will take most of the day today to track southwest
to northeast across the CWA. Lifted indices will be widespread -2
and -3 across the area today. The only significant CAPE appears
to be in northeast Johnson County. With 45 mph southwest winds at
700mb progged for today, mostly in the south and east zones, this
matches up with where SPC has put us in a slight risk. So, today's
convection could mimic the activity that occurred yesterday with
weak convective cells capable of potentially damaging wind gusts.
We should also see some small hail given the descending freezing
levels and wet bulb zeros. Not as much rain will fall today out
of these cells with PWs a little over a half inch as compared to
yesterdays inch. With that said, and the fast speeds of any
convective cells, flooding will probably not be an issue, unless
the areas that received 0.75 to 1.00 inches of precip yesterday
receive more locally heavy rain today. Most of the precip will
likely occur in the west where dynamics more directly associated
with the QG forcing from the aforementioned synoptic weather
feature will take place. As for river flooding, creeks and rivers
on the east slope of the southern Wind River Mountains responded
to heavy rainfall and flirted with action stages, but now seem to
be receding. Any added rainfall will coincide with falling
temperatures so, right now, river flooding is not a big concern.

There will be another batch of precip moving southwest to northeast
early this evening associated with the next batch of PVA. Then there
will be a lull in the precip for a few hours before more rain and
snow moves into the west from the northwest from the actual trough
passage as the low tracks from central Idaho to just north of
Yellowstone National Park. This precip will follow the trailing
trough passage and associated strong katafront marking the leading
edge of the much colder air nosing into Wyoming from the west on
the backside of the low. Sharp surface pressure rises of 8mb in
these hours will accompany the front east of the Divide, so most
of these areas should see a blast of wind at some point this
evening. Monday morning looks to be the apex of the anticipated
snow event across mostly the western mountains, with 700mb temps
dropping close to minus 8C which will easily drop snow levels down
to the valley floors in the far west by 12Z Monday. Hence the
winter weather advisory in effect there for tonight and Monday
morning in the western mtns. Less precip will fall east of the
Divide with snow levels dropping to 6K, so even foothill locations
could see some white stuff Monday morning as well as Sweetwater
County. It looks like there could even be a brief period of wrap
around isentropic lift in the northwest to help snowfall along.

On Monday, numerous rain and snow showers will continue in the west
ahead of another shortwave in the northwest flow, not directly
associated with the main low. Then as a flat ridge builds into the
area and the northwest flow becomes more confluent, the rain and
snow showers will diminish in the northwest and west. By 12Z
Tuesday, many areas could see freezing temps. We already upgraded
the freeze watch to wa warning for tonight through Monday morning
across the west and south as well as Dubois.

.LONG TERM...Tuesday through Sunday
Issued at 153 PM MDT Sun Jun 7 2020

Tuesday will dawn generally clear given widespread downward forcing
in the wake of a shortwave. This will mean a cool start to the day
and high temperatures will not reach seasonal normals. However, it
will be the start of a warming trend. Trough axis will gradually
swing to our east during the day with 100kt jet streak overhead in
northwest flow aloft. Given this pattern, believe there could still
be lingering convection Tuesday afternoon across the north and
east. Ridge then begins to build to our west Wednesday which
should limit the influx of moisture and allow for continued
warming temperatures. Isolated convection cannot be ruled out
across the northwest corner given northwest flow aloft even with
limited moisture. The ridge will amplify more Thursday and
traverse the forecast area Friday in response to a digging trough
along the West Coast. This trough and closed low will transition
onshore into the Pacific Northwest Friday, shifting the ridge axis
to our east Friday. This will open up the state to warm,
southerly flow aloft. The heat will return as 700mb temperatures
climb to +14 to +17C. These temperatures combined with a dry
atmosphere and gusty southerly wind will elevate fire weather
concerns across at least southwest Wyoming Friday afternoon.
Saturday is likely to find areas east of the Continental Divide
in a similar to pattern to that of Friday given the slow-moving
nature of the closed low. Saturday will remain warm and windy
across the east. The far west should see slightly cooler
temperatures as the low trudges east. Jet streak is projected to
eject northeast across Idaho Saturday, which could provide the
impetus for a more active round of convection. This is a long ways
off and there could be dry slotting and limited moisture over the
west Saturday afternoon, but this does bear watching. While in
good agreement through about Saturday, medium-range forecast
models diverge Sunday. ECMWF splits the energy to our north and
south, while the GFS wants to spin the closed low north into
Montana. Either way, it should at least be cooler Sunday with the
best chance of showers in the west and northwest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday)
Issued at 1130 AM MDT Sun Jun 7 2020

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Showers already ongoing across the far west will become more
widespread with more showers and thunderstorms erupting and moving
east between 18Z-22Z/Sunday. Gusty outflow wind of 35-45kts possible
with the strongest convection as well as localized MVFR and even
brief IFR. Passage of a cold front will swing the gusty west to
southwest surface wind to the west-northwest through the afternoon
except at KJAC. KJAC will be in and out of MVFR and VFR through the
afternoon. Convection looks to wind down around 03Z/Monday with a
brief respite. Expect MVFR and light snow at KJAC beginning around
11Z-14Z/Monday. Other terminals will be VFR after 03Z/Monday.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

Showers and thunderstorms will increase in coverage and intensity
after 20Z/Sunday. Strongest convection expected between about
21Z/Sunday and 01Z/Monday with localized outflow wind 35-45kts and
MVFR conditions. Gusty west-southwest surface wind will veer toward
the west-northwest and continue through Sunday evening. All
terminals will be VFR and precipitation-free by 06Z/Sunday, although
jet max aloft could aid lingering showers in central Wyoming through
the night. Westerly wind will increase again late Monday morning at
the central terminals.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 153 PM MDT Sun Jun 7 2020

A large area of low pressure will slowly traverse the forecast area
Sunday and Monday. Cooler temperatures will filter into the region
behind a cold front pushing east Sunday afternoon and evening. Gusty
west-northwest wind will occur behind this cold front. Scattered
showers and thunderstorms will gradually decrease in coverage and
intensity Sunday evening. However, isolated light showers may
continue overnight in the Casper Dispatch area. The low pressure
system will slowly pinwheel east on Monday with the backside set to
rotate an area of precipitation through the region beginning in the
west Monday morning. Accumulating mountain snow will occur along and
west of the Continental Divide. The precipitation will spread east
of the Divide Monday afternoon, but it will be in the form of
scattered rain showers and isolated thunderstorms. The best chance
for these showers and storms will be across the Cody Dispatch area.
Gusty west to northwest wind is anticipated as the low pressure area
spins east of the forecast area. Clearing and drying conditions
arrive Monday night with widespread low temperatures in the 30s. It
will be drier Tuesday along with a breezy west-northwest wind.
Overall, the trend will be toward drier and warmer conditions
Tuesday through the end of the week as a ridge of high pressure
builds over western Wyoming by Thursday. Smoke dispersal will be
best across the Casper Dispatch area each afternoon.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 3 AM to 9 AM MDT Monday for WYZ013-016-023-
025>030.

Winter Weather Advisory from 11 PM this evening to noon MDT
Monday for WYZ001-012.

&&

SHORT TERM...Lipson
LONG TERM...CNJ
AVIATION...CNJ
FIRE WEATHER...CNJ
Hazardous weather outlook, Jun 7, 10:15 AM MST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1115 AM MDT Sun Jun 7 2020

WYZ001>020-022>030-081300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1115 AM MDT Sun Jun 7 2020

...A Slight Risk of Severe Thunderstorms Today for Portions of
Southern and Central Wyoming...

...Winter Weather Advisory for Teton and Gros Ventre Mountains and
Yellowstone Tonight and Monday Morning...

...Freeze Warning Tonight for the lower elevations of Western
Wyoming...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Rest of Today and Tonight

Showers and thunderstorms will become widespread this afternoon
and evening. Some of the thunderstorms could be severe east of a
line from around Kemmerer to Riverton to Greybull. The main hazard
will be damaging winds.

Attention then turns to northwest Wyoming where accumulating snow
will fall in the western mountains mainly tonight into Monday
morning. The most significant impacts will be across the Teton
and Gros Ventre Mountains as well as Yellowstone National Park.

Low temperatures will drop below freezing in the lower elevations
of western Wyoming tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday...Isolated to scattered showers and thunderstorms. Higher
elevation snow gradually ends in most locations by Monday night.

Friday and Saturday...Above normal temperatures, gusty southwest
wind, and low relative humidity could lead to elevated fire
weather conditions across southwest and central Wyoming.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, especially wind gusts and wind damage.

In the hours before

Special weather statement, Jun 7, 12:27 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Riverton WY
127 PM MDT Sun Jun 7 2020

WYZ014-019-026-028-072015-
Wind River Mountains West-Upper Green River Basin-Green Mountains and
Rattlesnake Range-Rock Springs and Green River-
127 PM MDT Sun Jun 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SUBLETTE...SOUTH
CENTRAL FREMONT AND NORTHWESTERN SWEETWATER COUNTIES UNTIL 215 PM
MDT...

At 126 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Eden, which is 11 miles south of Farson, moving
northeast at 40 to 50 mph.

Wind gusts of 45 to 55 mph will be possible with this storm. Heavy
rain and a brief period of pea sized hail may also occur.

This strong thunderstorm will be near...
  Eden around 130 PM MDT.
  Killpecker Dune Field and Boars Tusk around 135 PM MDT.
  South Pass Rest Area around 210 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4199 10967 4247 10923 4234 10854 4193 10892
      4187 10907 4188 10914 4183 10918
TIME...MOT...LOC 1926Z 209DEG 44KT 4195 10937

CNJ
Special weather statement, Jun 7, 12:35 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Riverton WY
135 PM MDT Sun Jun 7 2020

WYZ014-015-081000-
Wind River Mountains West-Wind River Mountains East-
135 PM MDT Sun Jun 7 2020

This is a special weather statement from the National Weather
Service in Riverton.

* WHAT...Periods of snow.

* WHERE...Wind River Mountains.

* SNOW AMOUNTS...3 to 5 inches over Union Pass, but little or no
  snow across South Pass.

* WHEN...Tonight and Monday.

* ADDITIONAL DETAILS...Campers and hikers will need to prepare for
  sharply colder temperatures and winter like conditions.

WYZ024-081000-
Salt River and Wyoming Ranges-
135 PM MDT Sun Jun 7 2020

This is a special weather statement from the National Weather
Service in Riverton.

* WHAT...Periods of snow. Total snowfall of 2 to 5 inches above
  7500 feet.

* WHERE...Salt River and Wyoming Ranges.

* WHEN...Tonight and Monday.

* ADDITIONAL DETAILS...Campers and hikers will need to prepare for
  sharply colder temperatures and winter like conditions.

WYZ002-081000-
Absaroka Mountains-
135 PM MDT Sun Jun 7 2020

This is a special weather statement from the National Weather
Service in Riverton.

* WHAT...Periods of snow.

* WHERE...Absaroka Mountains.

* SNOW AMOUNTS...2 to 4 inches over the west including Pahaska,
  but little or none over the far east.

* WHEN...Tonight and Monday.

* ADDITIONAL DETAILS...Campers and hikers will need to prepare for
  sharply colder temperatures and winter like conditions.
Special weather statement, Jun 7, 12:52 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Riverton WY
152 PM MDT Sun Jun 7 2020

WYZ017-019-072045-
Wind River Basin-Green Mountains and Rattlesnake Range-
152 PM MDT Sun Jun 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NATRONA AND
SOUTHEASTERN FREMONT COUNTIES UNTIL 245 PM MDT...

At 151 PM MDT, Doppler radar was tracking a thunderstorm 9
miles west of Crooks Gap, which is 11 miles southwest of Jeffrey
City, moving northeast at 55 mph.

Pea size hail and winds in excess of 40 to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Jeffrey City around 205 PM MDT.
  Castle Gardens around 235 PM MDT.
  Ervay around 240 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4222 10807 4223 10811 4221 10815 4229 10829
      4307 10798 4270 10690
TIME...MOT...LOC 1951Z 220DEG 49KT 4242 10802

Lipson
Special weather statement, Jun 7, 1:11 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Riverton WY
211 PM MDT Sun Jun 7 2020

WYZ014-015-017>019-072100-
Wind River Mountains West-Wind River Basin-Wind River Mountains
East-Green Mountains and Rattlesnake Range-Lander Foothills-
211 PM MDT Sun Jun 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SUBLETTE AND
SOUTHEASTERN FREMONT COUNTIES UNTIL 300 PM MDT...

At 209 PM MDT, Doppler radar was tracking strong thunderstorms
between Oregon Buttes and Farson, moving northeast at 50 mph.

Pea size hail, brief heavy rain, and wind gusts of 45 to 55 mph will
be possible with these storms. Reports of wind gusts to 50 mph were
received from Farson when the storm passed nearby.

This strong thunderstorm will be near...
  South Pass City around 230 PM MDT.
  Fiddlers Lake, Louis Lake, Christina Lake and Upper Silas Lake
  around 240 PM MDT.
  Worthen Meadows Reservoir around 245 PM MDT.
  Frye Lake around 250 PM MDT.
  Sinks Canyon State Park around 255 PM MDT.
  Lander and Milford around 300 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4243 10913 4245 10915 4244 10916 4245 10917
      4247 10918 4248 10921 4247 10921 4247 10923
      4304 10890 4288 10805 4229 10829
TIME...MOT...LOC 2008Z 203DEG 42KT 4227 10908

CNJ
Special weather statement, Jun 7, 1:22 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Riverton WY
222 PM MDT Sun Jun 7 2020

WYZ014-019-026-030-072100-
Wind River Mountains West-East Sweetwater County-Upper Green River
Basin-Green Mountains and Rattlesnake Range-
222 PM MDT Sun Jun 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SUBLETTE...SOUTH
CENTRAL FREMONT AND NORTH CENTRAL SWEETWATER COUNTIES UNTIL 300 PM
MDT...

At 221 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Oregon Buttes, which is 34 miles east of Farson,
moving northeast at 50 mph. Other strong thunderstorms were rumbling
across central and northern Sweetwater County.

Wind gusts of 45 to 55 mph, pea sized, and brief heavy rain will be
possible with these storms. Gusts to around 55 mph have been
observed at near Rock Springs.

These storms will impact I-80 between the exit for Southwest Wyoming
Regional Airport and Bitter Creek. This includes Interstate 80
between mile markers 110 and 147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4158 10916 4184 10917 4187 10914 4193 10913
      4201 10918 4249 10921 4223 10804 4147 10860
TIME...MOT...LOC 2019Z 204DEG 54KT 4203 10879

CNJ
Special weather statement, Jun 7, 1:25 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Riverton WY
225 PM MDT Sun Jun 7 2020

WYZ007-009-017>020-072130-
Owl Creek and Bridger Mountains-Wind River Basin-Bighorn Mountains
Southeast-Green Mountains and Rattlesnake Range-Natrona County Lower
Elevations-Lander Foothills-
225 PM MDT Sun Jun 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NATRONA AND
SOUTHEASTERN FREMONT COUNTIES UNTIL 330 PM MDT...

At 224 PM MDT, Doppler radar was tracking a thunderstorm 9
miles southwest of Castle Gardens, which is 22 miles north of Jeffrey
City, moving northeast at 55 mph.

Pea size hail and winds in excess of 40 to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Castle Gardens around 235 PM MDT.
  Hiland around 255 PM MDT.

Other locations impacted by this storm include Natrona and Arminto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4221 10808 4223 10809 4223 10811 4220 10821
      4232 10866 4344 10738 4302 10667
TIME...MOT...LOC 2024Z 212DEG 47KT 4281 10772

Lipson

The radar

The Riverton/Lander radar (KRIW), 51 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
June 7, 1:36 PM MST to 2:06 PM MST
Where
Fremont County, 6.62 mi NNE of Miners Delight
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
42.615, -108.610

The wind sensor at Red Canyon had a maximum wind gust of 67 mph.

Thunderstorm Wind, Natrona

When
June 7, 5:07 PM MST to 5:26 PM MST
Where
Natrona County, (Cpr)natrona Co Arpt to 1.19 mi ENE of Strouds
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.900, -106.470

A 58 mph wind gust was reported at the Natrona County Airport. At Hat Six Road in Casper, Wyoming, the maximum wind gust was 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898308, 898309.